Flood, Russell
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Russell County, 2 mi NW of Lebanon to 2 mi SW of Lebanon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -82.106
Thirteen roads closed.
Large moist synoptic event resulted in several inches of rain across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Large moist synoptic event resulted in several inches of rain across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 16, 6:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST WED JAN 16 2013
.AVIATION...
MVFR TO IFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST AT ALL TAF
SITES. A STREAM OF SUB-TROPICAL MOISTURE WILL KEEP PERIODS OF -RA/RA
WITH CEILING BETWEEN 5-15KFT. ANOTHER STORM SYSTEM WILL LIFT
NORTHEAST FROM TEXAS TOWARD THE SOUTHERN APPALACHIANS FOR THURSDAY.
PERIODS OF RAIN WILL CONTINUE THROUGH TONIGHT WITH VISIBILITIES
GENERALLY 4 MILES OR MORE.
WINDS WILL REMAIN LIGHT THROUGH THE FORECAST PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
COCKE SMOKY MOUNTAINS...JOHNSON...NORTHWEST CARTER...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
VA...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: RUSSELL...WASHINGTON...
WISE.
&&
DHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 429 AM EST WED JAN 16 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 429 AM EST WED JAN 16 2013 /329 AM CST WED JAN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE A WIDESPREAD AREA OF LIGHT TO MODERATE RAIN THROUGH EARLY AFTERNOON...WITH ADDITIONAL RAINFALL TOTALS UP TO ONE INCH. A BRIEF PERIOD OF DRIER CONDITIONS ARE ANTICIPATED THIS AFTERNOON AND EVENING BEFORE ANOTHER ROUND OF PRECIPITATION MOVES IN TONIGHT AND THURSDAY. A FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIANS THURSDAY PRODUCING ANOTHER ROUND OF SIGNIFICANT RAINFALL WITH ADDITIONAL RAINFALL BETWEEN 1 AND 2 INCHES WITH HEAVIER AMOUNTS POSSIBLE ALONG THE TENNESSEE AND NORTH CAROLINA STATE-LINE. A FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. BRISK NORTHERLY WINDS WILL PULL COLDER AIR INTO THE SOUTHERN APPALACHIANS THURSDAY CHANGING THE RAIN TO SNOW ACROSS THE AREA WITH HEAVY SNOWFALLS POSSIBLE OVER THE HIGHER TERRAIN. SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE ACROSS THE FAR EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE ACROSS THE HIGHEST ELEVATIONS... GENERALLY AT OR ABOVE 5000 FEET. A WINTER STORM WATCH IS IN EFFECT FOR THE FAR EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA FOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY FOR POSSIBLE FLOODING REPORTS.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Thirteen roads closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429546.